Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 336, NWS Birmingham, AL

May 10, 2005Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2005, 7:42 PM CDT for Cleburne County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 7:42 PM CDT (00:42 UTC)
Expired
May 10, 2005, 8:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 87 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 110043
SVRBMX
ALC029-110130-
/O.NEW.KBMX.SV.W.0336.050511T0042Z-050511T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 830 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.        
  THIS STORM WAS LOCATED 12 MILES NORTHEAST OF EDWARDSVILLE...OR     
  ABOUT 10 MILES NORTHWEST OF TALLAPOOSA...AND MOVING SOUTH AT 20    
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  FRUITHURST...PINEY WOODS...MUSCADINE...EDWARDSVILLE...AND RANBURNE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3393 8532 3390 8555 3351 8559 3348 8515

$$

MBS/91
2 follow-up statements
000 
WWUS54 KBMX 110107
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT TUE MAY 10 2005

ALC029-110130-
/O.CON.KBMX.SV.W.0336.000000T0000Z-050511T0130Z/
CLEBURNE AL-
805 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
EASTERN CLEBURNE COUNTY...

AT 805 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR FRUITHURST...OR ABOUT 7 MILES NORTHWEST OF TALLAPOOSA...
MOVING SOUTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EDWARDSVILLE AND RANBURNE.

HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED IN PINEY WOODS WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3382 8523 3379 8554 3351 8559 3348 8515

$$

HURLEY/99
000 
WWUS54 KBMX 110129
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT TUE MAY 10 2005

ALC029-110139-
/O.EXP.KBMX.SV.W.0336.000000T0000Z-050511T0130Z/
CLEBURNE AL-
829 PM CDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLEBURNE COUNTY
EXPIRES AT 830 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3382 8523 3379 8554 3351 8559 3348 8515

$$

HURLEY/99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:15 PM CDT, 27 minutes earlier.

Area forecast discussion, May 10, 7:15 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT TUE MAY 10 2005

.UPDATED...
CONVECTION IS CONFINED TO EXTREME EASTERN ALABAMA EARLY THIS EVENING
AND DECIDED TO REMOVE RAIN CHANCES FOR AREAS WEST OF INTERSTATE 65
FOR THE REMAINDER OF TONIGHT.  UPDATED ZONES HAVE BEEN SENT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, May 10, 5:18 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT TUE MAY 10 2005

ALZ011>015-017>050-112218-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
518 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A SMALL CHANCE FOR STRONG OR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ACROSS FAR EAST CENTRAL ALABAMA
EARLY THIS EVENING.

THE COMBINATION OF UNSTABLE AIR AND SOME LIFT FROM A DEPARTING
LOW PRESSURE SYSTEM MAY ALLOW A FEW STRONG THUNDERSTORMS TO DEVELOP
AND MOVE ACROSS LOCATIONS EAST OF A GADSDEN TO AUBURN LINE EARLY
THIS EVENING.  THE THREAT FOR STRONG STORMS WILL DIMINISH WITH
THE LOSS OF DAYTIME HEATING AFTER 830 PM CDT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS A CHANCE OF STRONG THUNDERSTORMS AS A COLD FRONT MOVES
INTO THE AREA ON SUNDAY.  THE EXACT TIMING AND STRENGTH OF THE
FRONT AND STORMS ARE STILL UNCERTAIN AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY EARLY THIS EVENING FOR FAR EAST CENTRAL ALABAMA.

MBS/91

In the hours before

Local storm report, May 10, 7:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 SE GAYLESVILLE        34.23N 85.51W
05/10/2005  0.88 INCH        CHEROKEE           AL   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND.

&&

JSS
Local storm report, May 10, 7:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             FORNEY                  34.09N 85.46W
05/10/2005  0.75 INCH        CHEROKEE           AL   EMERGENCY MNGR

            PENNY SIZE HAIL ON HWY 411.

&&

JSS
Special weather statement, May 10, 7:30 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT TUE MAY 10 2005

ALZ021-110130-
CLEBURNE-
730 PM CDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL
830 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM 8 MILES NORTH OF BORDEN SPRINGS...MOVING SOUTH AT
20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BORDEN SPRINGS...
PINEY WOODS...FRUITHURST...AND EDWARDSVILLE THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

GUSTY WINDS UP TO 35 MPH ARE POSSIBLE WITH THIS STORM AS WELL.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:01 PM CDTSevere Thunderstorm WarningBMXCherokee44 min
May 10, 10:22 PM CDTSevere Thunderstorm WarningBMXLee38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.